Hail, Thomas
- When
- August 6, 6:05 AM CST
- Where
- Thomas County, 5.65 mi W of Thedford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.980, -100.690
Isolated thunderstorms produced large hail and severe wind gusts across the Sandhills during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms produced large hail and severe wind gusts across the Sandhills during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 2:57 AM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 357 AM CDT THU AUG 6 2015 .SYNOPSIS... ISSUED AT 333 AM CDT THU AUG 6 2015 CLOSED LOW OVER THE CANADIAN MARITIMES WITH A BROAD TROUGH INTO THE NORTHEAST CONUS. CLOSED LOW MOVING INTO THE WESTERN PRAIRIES OF CANADA WITH A STRONG WAVE MOVING UNDERNEATH INTO THE NORTHERN PLAINS...THUNDERSTORMS ASSOCIATED WITH THIS WAVE EXTEND FROM EASTERN MONTANA INTO NORTH CENTRAL NEBRASKA. CLOSED LOW OFF THE CALIFORNIA COAST AND RIDGE OVER THE DESERT SOUTHWEST. UPPER WAVE MOVING THROUGH THE SOUTHEAST CONUS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 333 AM CDT THU AUG 6 2015 MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH SOME TIMING ISSUES WILL USE A BLEND FOR THE FORECAST. SYSTEM THIS MORNING OVER THE NORTHERN PLAINS. SOUTHERN EDGE IS MOVING OUT AT 42KTS. THIS WILL HAVE THE BACK EDGE OF THE SYSTEM CLEAR OF THE FORECAST AREA AROUND 12Z. CONVECTION BEING AIDED BY THE NOSE OF THE LOW LEVEL JET AROUND 40 TO 45KTS. FAIRLY HIGH BASED STRUCTURE ON STORMS AND HAVE BEEN PUTTING OUT 40 TO 45 MPH WINDS AS THEY MOVE EAST. WAVE OVER MONTANA WILL MOVE EAST INTO THE DAKOTAS THROUGH THE MORNING WITH A 700MB CLOSED LOW ASSOCIATED WITH IT. THE FORECAST AREA WILL REMAIN IN THE 700MB TROUGH THROUGH THE DAY TODAY. 30 TO 40KT 850MB LOW LEVEL JET WILL BE OVER NORTH CENTRAL NEBRASKA THROUGH THE AFTERNOON. BEST LIFT OVER ONEILL FROM 21Z-00Z. MU CAPE AROUND 2500 JOULES/KG AND TDS IN THE MID 60S. CLOUD COVER MAY INHIBIT HEATING. HIGHS IN THE LOW 90S OVER SOUTHWEST NEBRASKA AND 80S OVER THE REMAINDER OF THE FORECAST AREA TODAY WITH A 90 FOR KVTN. SYSTEM WILL MOVE TO THE EAST AFTER 3Z AND HAVE CLEARED IT OUT WITH TEMPERATURES FALLING INTO THE 50S AND 60S. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 333 AM CDT THU AUG 6 2015 THE NEXT IN A THE SERIES OF PERTURBATIONS ALOFT WILL CROSS THE REGION FRIDAY NIGHT. THE NAM/GFS/ECMWF ALL CONTINUE TO HAVE A GOOD HANDLE ON THIS DISTURBANCE...AND LIKELY POPS WILL BE CONTINUED FOR THE SOUTHERN TWO THIRDS OF THE FORECAST AREA FRIDAY NIGHT. STORMS WILL DEVELOP ACROSS WESTERN NEBRASKA TOWARD EVENING ALONG A SHARPENING SURFACE TROUGH. DURING THE EARLY EVENING A FORWARD PROPAGATING MCS MAY ORGANIZE ACROSS WESTERN NEBRASKA AND MOVE EAST INTO CENTRAL NEBRASKA BY MID TO LATE LATE EVENING. AN INCREASED WIND DAMAGE THREAT WOULD OCCUR IF THIS MATERIALIZES IN ADDITION TO SOME LARGE HAIL POTENTIAL. ALSO ENSEMBLE MEAN QPF HAS AMOUNTS APPROACHING 1.5 INCHES...SO HEAVY RAIN A CONCERN. HOWEVER IF THE SYSTEM BECOMES FORWARD PROPAGATING...THIS MAY LIMIT THE HEAVY RAIN THREAT SOMEWHAT DUE TO THE QUICK PASSAGE OF THE CONVECTIVE SYSTEM. WILL CONTINUE TO MONITOR. SATURDAY INTO THE MIDDLE OF NEXT WEEK...THE OVERALL UPPER PATTERN WILL REMAIN LARGELY UNCHANGED. HOWEVER...OPERATIONAL MODELS AND THE ENSEMBLE MEAN H500MB PATTERN ARE STARTING TO SUGGEST THAT THE LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO EXPAND AND BUILD NORTH AND WEST INTO THE CENTRAL HIGH PLAINS AND INTERMOUNTAIN WEST. THIS WOULD SHIFT THE BETTER CHANCES FOR TSTMS NORTH OF THE AREA WITH INCREASING HEAT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1137 PM CDT WED AUG 5 2015 LOOKS LIKE A MIX OF FOG AND STRATUS WILL DEVELOP FOR SEVERAL HOURS TONIGHT...GIVEN THE NAM SKILL LATELY. MVFR/IFR/LOCAL LIFR IS EXPECTED...GENERALLY ALONG AND EAST OF HIGHWAY 83 SOUTH OF HIGHWAY 20. STORMS UNDERWAY ACROSS NRN NEB THIS EVENING MOVE SLOWLY EAST OVERNIGHT...WEAKEN IN THE MORNING...AND THEN REFIRE...19Z- 21Z...NEAR OR EAST OF HIGHWAY 281. VFR IS EXPECTED ALL AREAS BY 00Z THURSDAY EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...POWER SHORT TERM...POWER LONG TERM...TAYLOR AVIATION...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 531 AM CDT THU AUG 6 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-071045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 531 AM CDT THU AUG 6 2015 /431 AM MDT THU AUG 6 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL CONTINUE OVER THE NEBRASKA SANDHILLS EARLY THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING OVER NORTH CENTRAL NEBRASKA EAS OF A LINE FROM SPRINGVIEW TO BURWELL. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN NEBRASKA FRIDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS. DAILY CHANCES FOR THUNDERSTORMS CONTINUE THROUGH MONDAY AS AN ACTIVE PATTERN REMAINS IN PLACE. THE THREAT FOR SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 AM CDT THU AUG 6 2015
NEZ005-094-060900-
WESTERN CHERRY NE-EASTERN CHERRY NE-
302 AM CDT THU AUG 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
400 AM CDT/300 AM MDT/...
AT 301 AM CDT /201 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER CODY...OR 28 MILES SOUTHEAST OF MARTIN...MOVING
EAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CODY...STEER CREEK CAMPGROUND...SCHOOLHOUSE LAKE...SCHLAGEL CREEK
STATE WILDLIFE MANAGEMENT AREA...HIGHWAY 97 CROSSING THE NIOBRARA
RIVER...KILGORE...CODY LAKE...CROOKSTON...ELI...NENZEL...ANDERSON
BRIDGE STATE WILDLIFE MANAGEMENT AREA AND VALENTINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 148 AND 207.
HIGHWAY 97 BETWEEN MILE MARKERS 121 AND 141.
HIGHWAY 83 BETWEEN MILE MARKERS 201 AND 222.
LAT...LON 4273 10042 4266 10138 4298 10149 4300 10144
4300 10051
TIME...MOT...LOC 0801Z 253DEG 48KT 4294 10127
POWERThe North Platte radar (KLNX), 10 km away, was scanning. The volume nearest the first event began at 12:03 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thedford Airport AWOS measured a 59 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587774, 587775.